Introduction: Poppy seed tea is used for its opioid effects and contains multiple opium alkaloids, including morphine, codeine, papaverine, and thebaine. Animal studies indicate thebaine has strychnine-like properties, but there is limited literature describing human thebaine poisoning. We describe a cluster of acute thebaine poisoning in people ingesting tea made using poppy seeds with high thebaine content that entered the Australian food supply chain.
Methods: This is an observational study of patients poisoned after drinking poppy seed tea. Cases were identified by three prospective toxicovigilance systems: the Emerging Drug Network of Australia collaboration, the New South Wales Prescription, Recreational and Illicit Substance Evaluation program, and the Emerging Drugs Network of Australia Victoria study. We report characteristics of clinical toxicity in cases with reported ingestion of poppy seed tea and analytical confirmation of thebaine exposure.
Results: Forty cases presenting with multi-system toxicity following poppy seed tea ingestion were identified across seven Australian states/territories from November 2022 to January 2023. Blood testing in 23 cases confirmed high thebaine concentrations. All 23 were male (median age 35, range 16-71 years). All patients experienced muscle spasms. Rigidity was described in nine, convulsions in six, while rhabdomyolysis, acute kidney injury, and metabolic acidosis occurred in five patients. There were two cardiac arrests. The thebaine median admission blood concentration was 1.6 mg/L, with a range of 0.1-5.6 mg/L, and was the dominant opium alkaloid in all samples. Convulsions, acute kidney injury, metabolic acidosis, and cardiac arrest were associated with increasing median thebaine concentrations. Four patients were managed in the Intensive Care Unit, with two receiving continuous kidney replacement therapy (one also received intermittent haemodialysis) for kidney injury. There was one death.
Conclusions: Thebaine toxicity, like strychnine poisoning, resulted in neuromuscular excitation characterized by muscle spasm, rigidity, and convulsions. Severe toxicity, including acute kidney injury, metabolic acidosis, and cardiac arrest, appears dose-dependent.
Keywords: Poisoning; opioid; poppy seed; thebaine; toxicity.